Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Lubbock, TX

May 31, 20226 counties in Texas

NWS Lubbock, TX issued this flash flood warning at May 31, 2022, 10:01 PM CDT for 6 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 10:01 PM CDT (03:01 UTC)
Expired
Jun 1, 2022, 12:15 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hall County, TX, Motley County, TX

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2892 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS54 KLUB 010301
FFWLUB
TXC045-075-101-153-191-345-010515-
/O.NEW.KLUB.FF.W.0009.220601T0301Z-220601T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1001 PM CDT Tue May 31 2022

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Northern Cottle County in northwestern Texas...
  Northeastern Floyd County in northwestern Texas...
  Northern Motley County in northwestern Texas...
  Southeastern Briscoe County in the panhandle of Texas...
  Southern Childress County in the panhandle of Texas...
  Southern Hall County in the panhandle of Texas...

* Until 1215 AM CDT.

* At 1001 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Turkey, Caprock Canyon State Park, Quitaque, Northfield, Cee Vee, 
  Tell, Flomot and Valley Schools.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3440 10124 3448 10105 3441 10041 3438 10000
      3424 10000 3423 10001 3424 10001 3424 10004
      3423 10005 3416 10005 3416 10133

FLASH FLOOD...RADAR INDICATED

$$

CWA
1 follow-up statement
248 
WGUS74 KLUB 010350
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1050 PM CDT Tue May 31 2022

TXC045-075-101-153-191-345-010515-
/O.CON.KLUB.FF.W.0009.000000T0000Z-220601T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe TX-Childress TX-Cottle TX-Floyd TX-Hall TX-Motley TX-
1050 PM CDT Tue May 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT WEDNESDAY 
FOR NORTHERN COTTLE, NORTHEASTERN FLOYD, NORTHERN MOTLEY, 
SOUTHEASTERN BRISCOE, SOUTHERN CHILDRESS AND SOUTHERN HALL 
COUNTIES...

At 1050 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Turkey, Caprock Canyon State Park, Quitaque, Northfield, Cee Vee, 
  Tell, Flomot and Valley Schools.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3440 10124 3448 10105 3441 10041 3438 10000
      3424 10000 3423 10001 3424 10001 3424 10004
      3423 10005 3416 10005 3416 10133

FLASH FLOOD...RADAR INDICATED

$$

CWA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:22 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 31, 6:22 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
622 PM CDT Tue May 31 2022

.AVIATION...
Overall VFR conditions are expected to prevail through much of
tonight into mid morning. Some convection will be possible at CDS
and possibly PVW and could lower VIS and CIG to MVFR or IFR
temporarily. Storms will also be capable of producing very large
hail over 3 inches in diameter and wind gusts over 60 knots. MVFR
CIGs are expected to move over all terminals mid to late tomorrow
morning after a cold front pushes through the region.

&&

.PREV DISCUSSION... /issued 220 PM CDT Tue May 31 2022/

SHORT TERM...
18Z upper air analysis depicts a vertically stacked/occluding
cyclone over the southern Manitoba/Ontario border, with a trailing
mid-level cold front extending west-southwestward into the central
Great Plains and into the Great Basin as per 12Z 500 mb objective
maps and recent RAP analysis. A secondary cyclone, although less
amplified, was centered over the central Great Basin with a series
of smaller-scale shortwave perturbations detected on the latest
water vapory imagery that were rotating east-northeastward towards
the region. At the surface, a quasi-stationary front was anchored
from southwest-to-northeast across the CWA along a line from Denver
City to Tulia and extending towards the I-40 corridor as per recent
West Texas Mesonet data and the shallow cumulus field demarcating
its position. The dryline intersects the quasi-stationary front
across far southeastern New Mexico, and is not expected to propagate
eastward this afternoon as the airmass becomes increasingly
barotropic with southward extent from the front and as larger-scale
forcing for ascent remains displaced over the west-central Great
Plains region. West Texas Mesonet data and WSR-88D VWPs from KLBB
indicate that surface-to-low-level flow is parallel to the frontal
position across the moist sector, with winds shifting to the north
in wake of the front with speeds generally between 10-20 mph across
the post- and pre-frontal sectors with steady pressure tendencies.
This has resulted in weak convergence in vicinity of the stalled
front, evident by the shallow cu field despite the influx of strong,
diabatic heating.

The 12Z MAF RAOB sampled a very moist boundary-layer with dewpoints
in the upper 60s and a mean mixing ratio of 14.6 g/kg that was
advecting northward. South of the quasi-stationary front, a plume of
dewpoints ranging from the lower 60s across the Caprock and into the
middle-upper 60s in the Rolling Plains is present with temperatures
in the upper 80s to lower 90s, contributing to strong-extreme
thermal instability as MLCAPE nears 3,000 J/kg on the latest RAP
analysis. Confidence in this prognostication with respect to the
magnitude of MLCAPE across the moist sector is high based off the
observed morning sounding from WFO MAF. Effective bulk wind
differences (EBWDs) are modest as the CWA remains beneath the
glancing influence of the mid- and high-level jet streaks to the
north, with EBWDs near 40 kt in addition to the 850-500 mb wind
vectors remaining boundary-parallel. Isolated to widely-scattered
thunderstorms are forecast to form across the South Plains with mean
storm movement governed by advection, with storms quickly becoming
severe as the large, upward-directed accelerations accentuated by
wide updrafts offsets the modest shear. Significant/2"+ diameter
hail is expected to occur in addition to severe-caliber gusts as
cells move east-northeastward. Across the extreme southeastern Texas
Panhandle and into the northern Rolling Plains, scattered convection
is expected to develop mid-to-late afternoon as low-level
convergence maximizes while quickly becoming severe. Precipitable
water content is anomalously high, as per 12Z MAF RAOB and recent
GOES-East Total Blended Precipitable Water imagery. Initial storm
characteristics are expected to be multi- and supercellular, with
weak storm-relative flow throughout the LCL-EL layer which will
enhance precipitation-loading within the wide updrafts. Severe to
potentially significant-severe/65+ kt gusts are expected as
convection morphs into a Mesoscale Convective System (MCS) with
embedded mesocyclones. MCS movement will be slow, and dictated
largely by the combination of intense cold pools and the isolated to
widely-scattered cells to the southwest merging with it which will
augment the possibility of a forward-propagating MCS. A short-lived
tornado risk will accompany any storm merger or within any mesoscale
convective vortex that develops; however, the strong/cold downdrafts
and potential steeply-sloped outflow boundaries will eventually
undercut surface-based inflow parcel trajectories, ultimately
resulting in the demise of the MCS as theta-e advection weakens and
diabatic stabilization occurs. Severe convection should wane/exit
the northeastern zones altogether near 01/06Z.

The low-level jet will strengthen overnight with the stalled front
remaining positioned in vicinity of the TX PH and South/Rolling
Plains region, though the exact position of the front may be
affected by convective outflows from the decaying MCS. The airmass
is forecast to be in a similar state tomorrow ahead/south of the
front, with the center of the sub-tropical ridge retrograding over
Mexico along with a shortwave trough pivoting across the central
Great Plains, causing mid- and high-level flow to veer. The stalled
front will begin to transition into a cold front and move southward
across the CWA by the mid-afternoon hours, with scattered, severe
convection expected to develop with a few supercells possible across
the South Plains before cold pools merge as frontogenetical forcing
increases. Localized flash flooding will once again be possible, in
addition to the potential for severe-caliber hail (possibly 2"+) and
wind events.

Sincavage

LONG TERM...
Precipitation chances will continue through the rest of the week
after Wednesday afternoon with additional heavy rain and severe
thunderstorm chances. The cold front will continue to push through
the rest of the area Wednesday evening with expected widespread
convection ongoing through the evening hours. The weather pattern
will look slightly different for the rest of the week after that.
Zonal flow will be overhead on Thursday with weak short wave ridging
moving over the area. Southeasterly low level upslope flow will
dominate the lower levels in the post frontal air mass. Furthermore,
a weak short wave moving through the flow with the above conditions
will promote higher terrain convection in eastern New Mexico.
However, convection may struggle to reach far into West Texas.
Better lift for convection will exist from the Permian Basin into
Far West Texas and the Big Bend as a stronger upper level jet streak
noses into that area. Additionally, instability will mostly be
elevated on Thursday with cool and cloudy conditions.

Severe chances may be better on Friday with upper flow slightly more
backed. Much better instability will be available with better low
level moisture and warmer surface temperatures. Additionally,
another weak short wave may be moving through the flow aloft
initiating thunderstorms again on the higher terrain of eastern New
Mexico. However, this convection would stand a better chance at
progressing farther across the South Plains for the aforementioned
reasons. CIPS analog guidance highlights Friday as a higher
probability day for severe weather over Thursday. A sloshing dryline
will return this weekend but convective chances are doubtful at the
moment with temperatures rising back well above seasonal averages.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, May 31, 11:29 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1129 AM CDT Tue May 31 2022

TXZ021>044-011630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1129 AM CDT Tue May 31 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

The potential for severe thunderstorms will increase late this
afternoon, especially across the extreme southeastern Texas Panhandle
and northern Rolling Plains. Chances for severe thunderstorms will
also increase across the South Plains late this afternoon, generally
near and east of the Interstate 27 corridor. Thunderstorms across the
region will be capable of producing damaging wind gusts up to 80 mph
and very large hail greater than two inches in diameter. A tornado
or two will be possible as well. Heavy rainfall will result in
localized flash flooding due to the slow movement of thunderstorms,
particularly across the extreme southeastern Texas Panhandle into the
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue on Wednesday. Some storms may be
severe, capable of producing large hail and damaging wind gusts.
Localized flash flooding will be possible due to heavy rain.

Thunderstorms, some severe, will be possible again on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 31, 7:15 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             TULIA                   34.54N 101.77W
05/31/2022  E1.75 INCH       SWISHER            TX   PUBLIC

            SOCIAL MEDIA PHOTO OF GOLF BALL SIZED HAIL.

&&

EVENT NUMBER LUB2200077

WCI
Local storm report, May 31, 7:46 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             7 ESE TULIA             34.50N 101.66W
05/31/2022  E2.00 INCH       SWISHER            TX   STORM CHASER

&&

EVENT NUMBER LUB2200078

WCI
Local storm report, May 31, 8:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SILVERTON               34.47N 101.30W
05/31/2022  E2.75 INCH       BRISCOE            TX   FIRE DEPT/RESCUE

            SEVERAL WINDSHIELDS REPORTED BROKEN AS WELL.

&&

EVENT NUMBER LUB2200079

WCI
Local storm report, May 31, 8:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      2 SW MEMPHIS            34.71N 100.56W
05/31/2022                   HALL               TX   TX DOT

            A PORTION OF FM 1041 WAS REPORTED WASHED OUT NEAR
            HIGHWAY 256 DUE TO THE HEAVY RAINFALL.

&&

EVENT NUMBER LUB2200080

WCI
Local storm report, May 31, 8:33 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      5 SE MEMPHIS            34.67N 100.48W
05/31/2022                   HALL               TX   LAW ENFORCEMENT

            US 287 NEAR FM 1619 IS FLOODED.

&&

EVENT NUMBER LUB2200081

WCI
Local storm report, May 31, 8:42 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      1 S PLASKA              34.59N 100.65W
05/31/2022                   HALL               TX   EMERGENCY MNGR

            A PORTION OF FM 2472 NEAR PLASKA HAS BEEN WASHED OUT
            FROM THE HEAVY RAINFALL.

&&

EVENT NUMBER LUB2200082

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher31 min
May 31, 7:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher61 min
May 31, 7:45 PM CDTFlash Flood WarningLUBChildress, Hall2 hr
May 31, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBChildress, Hall62 min
May 31, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Cottle, Floyd, Hall, Motley65 min
May 31, 8:49 PM CDTFlash Flood WarningLUBChildress2 hr
May 31, 8:53 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle67 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningLUBChildress, Hall64 min
May 31, 9:45 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley60 min
May 31, 9:56 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall49 min
May 31, 10:03 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher42 min
May 31, 10:42 PM CDTSevere Thunderstorm WarningLUBCottle, Floyd, Hale, Motley63 min
May 31, 11:13 PM CDTSevere Thunderstorm WarningLUBHale32 min
May 31, 11:45 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Motley60 min
Jun 1, 12:12 AM CDTFlash Flood WarningLUBCottle, Floyd, Hale, Motley2 hr
Jun 1, 12:43 AM CDTSevere Thunderstorm Warning Destructive damage threatLUBCottle, Floyd, Motley62 min
Jun 1, 1:43 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBMotley42 min
Jun 1, 2:29 AM CDTSpecial Weather StatementLUBBriscoe31 min
Jun 1, 3:31 AM CDTRiver Flood WarningLUBChildress5 hr
Jun 1, 6:03 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
Jun 1, 6:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher14 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.